Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 628, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 28, 2003, 10:25 PM CDT for Woods County, Oklahoma. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2003, 10:25 PM CDT (03:25 UTC)
- Expired
- Jun 28, 2003, 11:15 PM CDT
- In force
- 50 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Woods County, OK
The radar
The Vance AFB radar (KVNX), 88 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2306 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -48 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 290325 SVROKC OKC151-290415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 1024 PM CDT SAT JUN 28 2003 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WOODS COUNTY IN NORTHWEST OKLAHOMA * UNTIL 1115 PM CDT * AT 1024 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6 MILES NORTH OF PLAINVIEW...MOVING EAST AT 10 MPH. * LOCATIONS IN THE WARNING INCLUDE PLAINVIEW HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH ARE LIKELY. LAT...LON 3697 9941 3681 9925 3667 9864 3699 9879 $$ SIX
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:25 PM CDT, 7 hours earlier.
Area forecast discussion, Jun 28, 3:25 PM CDT, 7 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OKLAHOMA 325 PM CDT SAT JUN 28 2003 MORNING CONVECTION ACROSS WOODS COUNTY IN NORTHERN OKLAHOMA... EXTENDING INTO SOUTH CENTRAL KANSAS... HAS DISSIPATED DURING THE AFTERNOON AS THE LOW LEVEL JET DIMINISHED. HOWEVER... ADDITIONAL DEVELOPMENT ALONG THE RESIDUAL WEAK OUTFLOW BOUNDARY IN NORTHERN OKLAHOMA IS NOT OUT OF THE QUESTION. SATELLITE INDICATES CU FIELD PILING UP NEAR THE BOUNDARY EXTENDING FROM HARPER COUNTY SOUTHEAST INTO BLAINE COUNTY. MODERATE TO STRONG INSTABILITY AND RELATIVELY WEAK CAP EXISTS ACROSS THE REGION THIS AFTERNOON. ANY STORMS THAT DEVELOP WILL TEND TO MOVE TO THE SOUTH OR SOUTHEAST DURING THE LATE AFTERNOON/EVENING HOURS. MEANWHILE... SCATTERED TSTMS WERE BEGINNING TO DEVELOP IN UPSLOPE FLOW OVER OVER EASTERN COLORADO. THIS ACTIVITY WILL MOVE SOUTHEAST... WITH SOME OF THE REMNANTS POSSIBLY REACHING NORTHERN OKLAHOMA LATE TONIGHT. A SURFACE TROUGH IN KANSAS IS EXPECTED TO DRIFT SOUTH INTO NORTHERN OKLAHOMA ON SUNDAY. THIS FEATURE... ALONG WITH A RESIDUAL OUTFLOW BOUNDARY THAT IS EXPECTED TO DEVELOP FROM AN OVERNIGHT MCS IN THE CENTRAL PLAINS... COULD ACT AS A FOCUS FOR TSTM DEVELOPMENT BY SUNDAY AFTERNOON. AVN IS A LITTLE MORE AGRESSIVE IN PUSHING THE SURFACE TROUGH INTO SOUTHEAST OKLAHOMA...WHILE ETA IS WEAKER AND SLOWER. ETA KF HOLDS THE MIDDLE GROUND AND APPEARS TO BE A REASONABLE COMPROMISE. PCPN CHANCES EXPECTED TO DIMINISH BY LATE MONDAY AS LOW LEVEL BOUNDARIES AND UPPER LEVEL FLOW WEAKEN. HOWEVER... A FEW SHWRS/TSTMS COULD LINGER INTO WEDNESDAY OVER SOUTHEAST OKLAHOMA AS A WEAK UPPER TROUGH DEVELOPS OVER EASTERN TEXAS AND SOUTHEAST OKLAHOMA. CURRENT TEMP FORECASTS GENERALLY LOOK GOOD AND MADE ONLY MINOR ADJUSTMENTS TO THEM. OKC 66 89 67 86 / 10 20 40 20 HBR 68 91 66 87 / 10 20 40 20 SPS 68 92 69 90 / 10 10 20 20 GAG 66 87 62 84 / 50 40 30 5 PNC 67 87 66 85 / 30 50 40 20 DUA 66 89 68 89 / 10 5 10 20 FORECAST ID = 32 .OUN... OK...NONE. TX...NONE.
Hazardous weather outlook, Jun 28, 3:50 PM CDT, 6 hours 35 minutes before
OKZ004>048-050>052-TXZ083>090-291200-
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CDT SAT JUN 28 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE NORTHWEST
HALF OF OKLAHOMA THROUGH TONIGHT.
LOCATION...
THE SLIGHT RISK AREA IS NORTHWEST OF A LINE FROM PONCA CITY... TO
EL RENO... TO CHICKASHA... TO HOLLIS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THROUGH
TONIGHT.
DISCUSSION...
THUNDERSTORMS OVER NORTHERN OKLAHOMA EARLIER THIS AFTERNOON HAVE
DISSIPATED. THE RESIDUAL OUTFLOW BOUNDARY FROM THESE STORMS
EXTENDED FROM NEAR KINGFISHER... NORTHWESTWARD TO FAIRVIEW... TO
NEAR BUFFALO AND INTO SOUTHWEST KANSAS WHERE IT INTERSECTED WITH A
SYNOPTIC SCALE BOUNDARY THAT EXTENDED INTO EASTERN COLORADO. THE
AIRMASS ALONG AND SOUTH OF THESE BOUNDARIES HAS BECOME EXTREMELY
UNSTABLE THIS AFTERNOON... WITH CAPE VALUES IN EXCESS OF 4500 J/KG.
ALTHOUGH DEEP LAYER WIND SHEAR IS SOMEWHAT WEAK... SHEAR WILL BE
STRONG ENOUGH FOR MULTICELL SEVERE STORMS... AND PERHAPS A COUPLE OF
H-P TYPE SUPERCELLS GIVEN THE EXTREME INSTABILITY.
A FEW THUNDERSTORMS HAVE ALREADY DEVELOPED ALONG THE BOUNDARY IN
EASTERN COLORADO... AND ADDITIONAL STORMS ARE LIKELY TO FORM DURING
THE LATE AFTERNOON AND EVENING FROM EASTERN COLORADO INTO NORTHWEST
OKLAHOMA AND MOVE SLOWLY SOUTH OR SOUTHWEST. ADDITIONAL STORMS THAT
FORM FARTHER NORTH... MAY ALSO MOVE INTO NORTHERN OKLAHOMA LATE
TONIGHT IN NORTHWEST FLOW ALOFT. LARGE HAIL UP TO THE SIZE OF GOLF
BALLS AND WINDS UP TO 70 MPH WILL BE POSSIBLE WITH THE STRONGEST
STORMS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUNDAY JUN 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
SLOW STORM MOTION THIS EVENING AND OVERNIGHT MAY RESULT IN LOCALLY
HEAVY RAINFALL WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF OKLAHOMA
THROUGH MONDAY NIGHT.
OTHER HAZARDOUS WEATHER...
NONE
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY MORNING.
MILLERThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 9:58 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 47 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.